Opioid-induced Constipation

Opioid-induced constipation is a common problem that can affect our quality of life. This is because this medicine can cause side effects that limit the normal functioning of the gut.
Opioid-induced constipation

Opioid-induced constipation is a common problem in people taking this medication. In fact, between 41% and 81% of all patients taking opioids suffer from constipation.

Painkillers opioids are very effective in treating severe pain. In fact, the use of this drug has increased by over 83% in the last 10 years. Of course, the number of cases of opioid-induced constipation has also increased.

People do not usually talk about this side effect. They often ignore the fact that it affects people’s quality of life. You need opioids to deal with the pain, but constipation can be a big problem.

What is constipation?

Woman with constipation

Constipation is when a person has trouble defecating or is bothered by irregular bowel movements. Generally , it is considered constipation when there are no more than three stools per week.

When constipation is chronic, it usually has some irritating symptoms. Some of them can be, for example, hard or lumpy stools, pain and gas. In addition, you may feel that you did not finish completely.

There are many factors that can cause constipation. In fact, this includes certain medications. Opioid-induced constipation is common, but other medications can also cause it. Some examples are antidepressants, antihistamines, diuretics and a few more.

Opioid-induced constipation

There are many medications that have side effects, but they usually go away over time. However, for opioid-induced constipation this does not happen. In fact, doctors believe that the intestines never get used to this type of medicine.

The degree of constipation depends on the type of opioids you take, the amount you take and for how long. The greater the amount and longer use, the greater the likelihood of suffering from chronic constipation.

Opioid-induced constipation differs from normal or functional constipation. It is usually a temporary problem that disappears when you stop taking opioids.

The effect of opioids

The effect of opioids

Opioids usually work on the nervous system. However, they also affect other organs, such as the gastrointestinal tract. Among other things, they can affect the normal function of the intestine.

Usually, opioids interfere with the function of the gut in two different ways. The first is a condition called “paralytic ileus”. To understand what this is, imagine the pressure you exert on a tube of toothpaste to squeeze out the toothpaste.

Something similar happens to your bowel during bowel movements. This is an involuntary movement, and it is called peristalsis. However, opioids can reduce or block this movement, which causes constipation.

In addition, opioids can cause extremely hard stools. Under normal conditions, the intestinal wall absorbs a percentage of fluid from the stool as it travels through. However, taking opioids can absorb too much, causing hard stools and constipation.

Other interesting facts about opioid-induced constipation

If you are taking opioids, it is very important to follow a healthy diet. Make sure you drink plenty of water and eat plenty of fiber. You should also eat soft and nutritious foods. As always, we recommend that you exercise regularly to reduce the risk of severe constipation.

In many cases, you will have to take medication. Maybe you need to make the stool softer or you need to help the bowel to function normally. Usually doctors recommend laxatives. If these do not work, however, you may need more specialized medications.

Sometimes these medications are not effective. First, you should try to fix the problem with a tummy tuck. This does not cause any side effects, but if you do it right it can be very effective.

Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button